Medicines

Potential increased risk of lower limb amputation with canaglifozin


An ongoing clinical study involving the type 2 diabetes drug canagliflozin (Invokana) has identified a potential increased risk of lower limb amputations.

The medicine used to lower blood glucose in adult patients with type 2 diabetes has shown a two-fold higher incidence of lower limb amputations, primarily of the toes in the CANagliflozin cardioVascular Assessment Study (CANVAS).

The reasons for this increase are not currently known, however dehydration and volume depletion may play a role, a safety advisory published by the TGA says.

“It should be noted that CANVAS involves patients at high risk of problems with the heart and blood vessels, and that lower limb amputations occurred in both the canagliflozin and placebo groups in the study,” it said.

Clinicians should reassure patients who are taking canagliflozin them that the increased risk of requiring lower limb amputation is not high and the benefits of taking their medicine likely still outweighs the risks, the TGA advises.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic